Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 17, 2006, 1:48 PM MDT for Kane County, Washington County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2006, 1:48 PM MDT (19:48 UTC)
- Expired
- Jul 17, 2006, 2:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 34 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 171949 SVRSLC UTC025-053-172015- /O.NEW.KSLC.SV.W.0034.060717T1948Z-060717T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 148 PM MDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH... WEST CENTRAL KANE COUNTY IN UTAH... * UNTIL 215 PM MDT. * AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF ZION NP...OR ABOUT 25 MILES NORTHWEST OF KANAB...AND WAS MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZION NP AROUND 215 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3732 11273 3745 11289 3725 11316 3708 11293 $$ HALL
2 follow-up statements
000 WWUS55 KSLC 172002 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 201 PM MDT MON JUL 17 2006 UTC025-053-172015- /O.CON.KSLC.SV.W.0034.000000T0000Z-060717T2015Z/ WASHINGTON UT-KANE UT- 201 PM MDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ZION NP...OR ABOUT 23 MILES NORTHWEST OF KANAB...MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ZION NP BY 210 PM MDT SPRINGDALE BY 215 PM MDT LAT...LON 3732 11273 3745 11289 3725 11316 3708 11293 $$ HALL
000 WWUS55 KSLC 172012 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 211 PM MDT MON JUL 17 2006 UTC025-053-172021- /O.EXP.KSLC.SV.W.0034.000000T0000Z-060717T2015Z/ WASHINGTON UT-KANE UT- 211 PM MDT MON JUL 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES EXPIRES AT 215 PM MDT... THE THUNDERSTORM THAT WAS SEVERE HAS WEAKENED OVER THE AREA AND THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3732 11273 3745 11289 3725 11316 3708 11293 $$ HALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:46 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 10:46 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 AM MDT MON JUL 17 2006
.SYNOPSIS...NEAR-RECORD HEAT WILL CONTINUE OVER THE AREA TODAY AND
ABOVE-NORMAL TEMPERATURES WILL PERSIST THROUGHOUT THE WEEK AS HIGH
PRESSURE REMAINS IN PLACE OVER THE INTERMOUNTAIN REGION. MOISTURE
WILL SLOWLY INCREASE THROUGH MIDWEEK.
&&
.DISCUSSION...NEAR RECORD HEAT CONTINUES AS A RIDGE OF HIGH
PRESSURE REMAINS OVER THE AREA. 700 MB TEMPERATURES WERE AT 18
DEGREES CELSIUS ON THIS MORNINGS SOUNDING. NAM AND GFS INITIALIZED
12Z TEMPERATURES AT 700 MB IN GOOD AGREEMENT WITH THIS MORNINGS
SOUNDING. AREA FOR THE MOST PART IS RUNNING SLIGHTLY WARMER THAN
YESTERDAY. CLOUDINESS MAY BE FACTOR IN HOW MUCH WARMING ACTUALLY
OCCURS. WHILE GFS WARMS 700 MB TEMPERATURES AT LEAST 2 DEGREES
CELSIUS AND NAM WARMS 700 MB TEMPERATURES 1-2 DEGREES
CELSIUS...NAM BUFR DATA IS BRINGING A BIT MORE MOISTURE OVER THE
AREA THAN WHAT WAS PREVIOUSLY EXPECTED. NAM BUFR DATA DID NOT
EXPECT ANY CLOUDS YESTERDAY FOR TODAY...BUT HAS A FAIR AMOUNT OF
MID-LEVEL MOISTURE OVER THE AREA. TODAY MIGHT BE A REPLAY OF
SATURDAY FOR THE AREA...CLOUDS STARTED DEVELOPING OVER THE AREA
WHEN RECORD HEATING WAS APPROACHED FOR THE DAY. BUT TODAY HAS MORE
MOISTURE OVER THE AREA MOVING OVER THE AREA THAN SATURDAY...SO
LEANING ON THE COOL SIDE OF THE CURRENT FORECAST TEMPERATURES MAY
BE AN OK IDEA.
700 MB TEMPERATURES WARM OVER NORTHERN UTAH TUESDAY AND COOL OVER
SOUTHERN UTAH. WITH MIXING RATIOS NEARING 4-6 G/KG OVER NORTHERN
UTAH BY THE AFTERNOON...MOISTURE MAY WIN OUT THE BATTLE VERSUS
HEATING. WITH MOISTURE INCREASING RAPIDLY OVER THE AREA...MAX
TEMPERATURES OVER NORTHERN UTAH SHOULD REMAIN THE SAME AS TODAY OR
BE SLIGHTLY COOLER AS CLOUDINESS WILL INHIBIT FURTHER WARMING. IN
ADDITION...NAM AND GFS HAVE VORT MAX MOVING OVER NORTHERN UTAH IN
THE AFTERNOON. FLASH FLOOD ISSUES COULD DEVELOP OVER SOUTHERN UTAH
AS MIXING RATIOS EXCEED 8 G/KG AND LIGHT STEERING FLOW REMAIN
ALOFT BENEATH THE RIDGE.
DRYING BEGIN FOR LATE WEEK AS RIDGE REDEVELOPS WEST OF THE AREA
AND WARMING BEGINS ONCE AGAIN. LATEST 12Z GFS RUN IS RETROGRADING
A CANADIAN TROUGH FURTHER WEST THAN PREVIOUSLY THOUGHT. IT IS
INTERESTING TO NOTE THAT BOTH THE ECMWF AND GFS PICKED UP ON THIS
IDEA EARLIER...BUT BOTH MODELS WENT AWAY FROM IT AND NOW ARE
COMING BACK TO THE IDEA. FORECAST WILL LIKELY TREND COOLER FOR
NEXT WEEKEND...BUT POPS WILL PROBABLY REMAIN UNCHANGED.
&&
.AVIATION...LAKE-LAND BREEZE CIRCULATION SHOULD BEHAVE TO NEAR
CLIMATOLOGICAL REGIMES.
&&
.FIRE WEATHER...WITH INCREASING MID LEVEL MOISTURE AND DECREASING
STABILITY ACROSS SOUTHERN UTAH TODAY ANTICIPATE AN INCREASE IN
THE AREAL COVERAGE OF THUNDERSTORMS. WITH VERY DRY LOW LEVELS
STILL IN PLACE THERE IS THE THREAT FOR DRY THUNDERSTORMS. STRONG
GUSTY WINDS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS OR
AREAS OF VIRGA THIS AFTERNOON AND EVENING. RED FLAG WARNING
REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR FIRE WX ZONES
425...437...439...AND 440. MINIMUM RELATIVE HUMIDITIES WILL FALL
TO CRITICAL LEVELS ACROSS MUCH OF THE STATE THIS AFTERNOON WITH
POOR RECOVERIES TONIGHT. DEEPER MOISTURE WILL SPREAD NORTH INTO
UTAH ON TUESDAY DECREASING THE THREAT OF DRY THUNDERSTORMS ACROSS
THE SOUTH AND SPREADING ISOLATED STORMS INTO NORTHERN UTAH BY
TUESDAY EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY UNTIL 6 AM TUESDAY FOR UTZ019-021.
RED FLAG WARNING UNTIL 10 PM MONDAY FOR UTZ435-437-439-440.
WY...NONE.
&&
PUBLIC/AVIATION...HALL
FIRE WEATHER...GRAHAMHazardous weather outlook, Jul 17, 4:41 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 441 AM MDT MON JUL 17 2006 UTZ001>021-WYZ021-181200- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 441 AM MDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT VERY HOT TEMPERATURES WILL OCCUR TODAY WITH MANY LOCATIONS REACHING OR EXCEEDING RECORD HIGHS. THESE EXTREME TEMPERATURES CAN CAUSE HEAT RELATED ILLNESSES WITH PROLONGED EXPOSURE TO SUNSHINE AND IN COMBINATION WITH VERY WARM TEMPERATURES AT NIGHT GIVING LITTLE RELIEF. HEAT ADVISORIES ARE IN EFFECT FOR PARTS OF SOUTHERN UTAH. NEVER LEAVE PETS OR CHILDREN IN VEHICLES FOR ANY AMOUNT OF TIME. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE WASATCH PLATEAU AND UINTA MOUNTAINS...WITH SCATTERED THUNDERSTORMS ACROSS SOUTHERN UTAH. REFER TO FIRE WEATHER PRODUCTS FOR DETAILS ON THE HAZARDOUS FIRE WEATHER CONDITIONS TODAY. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY HOT TEMPERATURES WILL CONTINUE ON TUESDAY WITH MOISTURE INCREASING FROM THE SOUTH. THUNDERSTORMS COVERAGE WILL EXPAND ON TUESDAY AND WEDNESDAY. TEMPERATURES WILL NOT BE AS HOT WEDNESDAY THROUGH SUNDAY BUT STILL ABOVE NORMAL. SCATTERED THUNDERSTORMS WILL BECOME WETTER TUESDAY AND WEDNESDAY BUT STILL MAY BRING HAZARDOUS FIRE WEATHER CONDITIONS. THE THREAT FOR LOCALIZED FLASH FLOODING INCREASES DURING THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. $$TARDY
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:52 AM MDT | Red Flag Warning | SLC | 18 hr | |
| Jul 17, 2:14 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 24 min |
| Jul 17, 3:10 PM MDT | Fire Weather Watch | SLC | 20 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.